Discussions that mention clonidine

High & Low Blood Pressure board


Hi,

[QUOTE]I was previously taking 200mg of Labetalol twice daily. However, I cut it down for two reasons, one I was feeling dizzy throughout the night, and two, my diastolic went into 70's and my dr, told me to cut my medication then. Also, I noticed, when it was time for my morning dose, it's usually around 120/80's, and after I take the medication it went upto 130/90's to 140/90's.. and once or twice the diastolic was even 100.

What is your current dose and how often do you take it? Once or twice a day? You might not have seen any difference in your blood pressure on a lower dose because you might have a high plasma concentration of the drug. It takes a while for the drug to clear the system.

[QUOTE]Now my question is for the last two days, I noticed that my bp was good (120's/80's) through out the night. However, like before, AFTER I take the medication it goes up to 140/90s. To test this, I even tried taking the dose 2 hours late, and it went up after I took the dose. Why does it do that? Should I cut my dose down again? (like maybe to 100 mg per day, that's what I was doing before I got pregnant and they increased my dose). or should I increase my dose?

What might be happening if you take this medication just once a day is that it just isn't enough. It has a 6-8 hour half-life. This is why it must be taken in at least two doses - they say three a day is even better for fewer side effects. You don't say what the current dose is.
The presence of medical conditions and the use of other medications (such as asthma) will reduce the effectiveness of Labetalol. If taken with a CCB, for instance, it may result in an irregular heart rhythm and an increased blood pressure. Labetalol taken by someone with pheochromocytoma will cause increases in blood pressure. (They are much higher than yours though).
More often than not, the increases in blood pressure are due to inappropriate dosing. How long do the blood pressure elevations last before your blood pressure returns to normal?

P.S. The ratio of beta to alpha blockade is 7:1. People who take both Clonidine-an alpha2 blocker- and beta blockers need to stop the beta blockers a few days prior to the alpha blocker to avoid withdrawal symptoms and impaired blood pressure control. (rebound hypertension) This has to do with an increased catecholamine release. Labetalol is both an alpha and a beta blocker. Perhaps the increase in your blood pressure is related to the catecholamines. I didn't have rebound hypertension when withdrawing (improperly, as directed by my doctor) from 800mg of Labetalol. I had other problems though.

FG
Yes, some b/p meds can actually cause one's b/p to rise-only in certain individuals. Clonidine is one. This is another reason for taking one's b/p & also getting the package insert (not the printout from the pharmacy.) The manufacturer is required to list the various side effects that have been reported by patients & Dr's.

If your pharmacy doesn't have the package insert, you can try another pharmacy even if you don't actually get your meds there.
If you can find a PDR, it will contain the information you need. The Dr's office will have access to one or your local library probably will have one.

Fam
Hi,

You could be experiencing a maximum therapeutic benefit of Lisinopril for the first time - thus the improved blood pressure control.

When certain medications are combined, they result in an increase, decrease or an alteration of beneficial AND toxic effects of one or both of the medications.
Many drugs have been known to interact with Inderal. They include alpha blockers, clonidine, antidepressants, NSAIDs, thyroid meds, CCBs, and Lisinopril among others. Your combination of medications might have resulted in their reduced effectiveness.
Perhaps you can take just one medication from now on - the ACE inhibitor - and get the same results you obtained on the combination of Inderal and Lisinopril. It will be interesting to see whether you can maintain the same blood pressure levels on your existing dose of Lisinopril.

That is what I am experiencing right now. After being switched to another CCB my blood pressure control improved hugely. I am not sure which one (or more) of my medications has been so positively affected by this change. The end result is a much lower blood pressure. My theory is that because of the interactions between my medications - my old CCB in particular - I was not getting optimal blood pressure control. I have had to reduce the doses of a couple of my meds to maintain a nearly normal blood pressure. I get better blood pressure control on less medication, at least for now. The change in CCB some weeks ago is the only thing that's different.

flowergirl